Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Newsletter
Single or Multiple Incident: Multiple
Date: 3/30/2019 12:00:00 AM
Country: Canada

This newsletter addresses the potential patient safety incidents that can occur with the use of natural products. Natural health products include vitamins, herbal remedies, and traditional medicines. One incident is described where an infant received 36 times the prescribed dose of vitamin D. D-Vi-Sol®, 400 units of vitamin D per mL was prescribed; Baby D Drops®, 400 units vitamin D per drop, was selected and administered. Analysis of this case and more than 300 other reported errors involving the product labels of natural health products identified 3 main areas of concern: • confusing labelling of ingredients • confusing labelling of dose • warnings not easy to find Errors involving natural products were frequently related to selection of the wrong product. Reasons for buying the wrong product included: • the information printed on the label was too small • the product selected was confused with another product • the information and warnings were unclear or confusing The bulletin identifies that Health Canada is introducing a Plain Language Labelling Initiative that will require manufacturers to present information in a standardized format within a Product Facts table, make the label easier to read by using a minimum font size, and use plain language that is easy to understand. For more information, see Health Canada’s website: https://www.canada.ca/en/health-canada/services/self-care-framework.html

Additional Details

Medication/Gas/Fluid:
vitamin D (D-Vi-Sol®, Baby D Drops®) vitamins, herbal remedies, traditional medicines


Natural Health Products—Improving Labels for Safety